MAUDE Adverse Event Report: BAUSCH + LOMB POSTERIOR VITRECTOMY PACK; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB POSTERIOR VITRECTOMY PACK; UNIT, PHACOFRAGMENTATION
Model Number BL5325W
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Eye Injury (1845)
Date of Event 12/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product has been requested for evaluation however it has not yet been received.Manufacturing and sterilization records were reviewed and found to be acceptable.
 
Event or Problem Description
A report from a user facility was received stating one trocar broke during surgery.The 25 gauge trocar was inserted into the sclera with a flat lamellar at 10:30, placed vertically for half of the distance and then completely inserted through the sclera.Thereafter, an unsuccessful attempt was made to introduce the vitrectomy cutter into the trocar.The trocar was pulled back slightly with tweezers to enable visual inspection (only the trocar head was grasped), whereby it was observed that the trocar was broken and only the segment with the trocar head could be pulled out of the sclera.The remaining segment of the trocar remained in the sclera.Therefore, it was necessary to open the sclera slightly to remove the remaining segment.A conventional sclerotomy with a lance was applied at the same site.
 
Additional Manufacturer Narrative
One white plastic priming cup was received in a plastic sleeve.A piece of paper in the plastic sleeve indicates that the part number is bl5325w with lot #w0015.The original packaging was not returned.Examination of the priming cup found three trocar knives, a small piece of tubing with a cannula inside, one hub and sleeve assembly that is loose in the tray, and one hub and sleeve assembly that is on one of the trocar knives.Microscopic examination of the components was performed.All of the components are dirty with particulates and dried solutions all over.They appear to have been used.The first hub and sleeve assembly, that was loose in the tray, is broken.The polyimide sleeve is broken off near the base and the broken piece is missing.The remaining portion of the sleeve is bent on one side and pinched on another.It has a jagged edge (not a clean cut with a straight edge).All three of the trocar knife tips are bent/curled.The hub and sleeve that is on the trocar is not damaged.The cause of the damaged hub and sleeve cannot be determined.Manufacturing and sterilization records were reviewed and found to be acceptable.These samples were then sent to the vendor for evaluation.Vendor evaluation results: the damaged esa hub assembly was fractured at the polyimide sleeve adjacent to the adhesive.The fracture is wavy, angled with slight stretching.The adhesive is intact and consistent around the diameter of the polyimide tubing.The returned esa blade handles displayed different levels of blade tip damage, specifically a "hook" that is characteristic of the tip being deflected toward the face of the blade.The appearance of the fracture is more suggestive of a tear than a tensile failure.A tensile failure (or bond strength failure) typically results in a slight collapse and straight line break in the polyimide sleeve.Bond strength testing is monitored throughout the manufacturing process, 6 samples at start-up and every 200 pieces bonded.The specification for bond strength is > 1.51bf.A review of the bond strength xbar-r charts indicate that the process means (2.631bf and 3.191bf) were stable, no subgroups were out of control and no single data point was out of specification (minimum of 1.761bf).Insertion force testing is also monitored throughout the manufacturing process, 5 samples at start-up and every 400 pieces chamfered.The specification for insertion force is a maximum mean of 308 grams and no individual sample exceeding 455 grams.A review of the bond strength xbar-r charts indicated that although the process means (161g and 210g) may not be stable and a few subgroups were out of control, no single data point was out of specification (minimum of 106g).The quality of the product is also verified for visual and dimensional attributes.These attributes consist of melting of the hub, cracked adhesive and excessive bubbles, and excessive burrs on the gate trim land, glue height and overall length.The device history records concluded that all visual and dimensional attributes were within specification.The cannula blades are 100% visually inspected for tip quality at grinding and assembly."unacceptable" tip quality includes any blade with nicks, scrapes, wrinkling, bents/hooks and foiling of the edge.When these characteristics are observed, the blades are scrapped as part of the process.The blade tip quality observed on the esa blade tips is typical after it is inserted into the sclera connective tissue.It is likely that the hook of the blade tip caught the internal surface of the polyimide sleeve during removal causing the tube to fracture.A device history review was performed on esa blade handle lot numbers and the device history records for the esa hub assembly and incoming inspection records for the polyimide tubing/sleeve were reviewed.The review concluded that, based on the date of manufacture and/or inspection the products were produced according to established procedures and all associates involved were trained to the most recent document revisions.There were no accompanying non conformances and/or deviations documented.The investigation results were inconclusive.The device history records and quality data reviewed do not indicate a raw component and/or manufacturing related error.No further actions will be taken.

Brand Name
POSTERIOR VITRECTOMY PACK
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
MDR Report Key7259099
Report Number0001920664-2018-00010
Device Sequence Number763788
Product Code HQC
UDI-Device Identifier20757770058123
UDI-Public(01)20757770058123(17)190205
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/05/2019
Device Model NumberBL5325W
Device Lot NumberW0015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2018
Initial Date Received by Manufacturer 01/11/2018
Supplement Date Received by Manufacturer01/11/2018
Initial Report FDA Received Date02/09/2018
Supplement Report FDA Received Date06/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1